EconPapers    
Economics at your fingertips  
 

Subsidies for FDI: Implications from a model with heterogeneous firms

Davin Chor

Journal of International Economics, 2009, vol. 78, issue 1, 113-125

Abstract: This paper analyzes the welfare effects of subsidies to attract multinational corporations when firms are heterogeneous in their productivity levels. I show that the use of a small subsidy raises welfare in the FDI host country, with the consumption gains from attracting more multinationals exceeding the direct cost of funding the subsidy program through a tax on labor income. This welfare gain stems from a selection effect, whereby the subsidy induces only the most productive exporters to switch to servicing the host's market via FDI. I further show that for the same total subsidy bill, a subsidy to variable costs delivers a larger welfare gain than a subsidy to the fixed cost of conducting FDI, since a variable cost subsidy also raises the inefficiently low output levels stemming from each firm's markup pricing power.

Keywords: FDI; subsidies; Heterogeneous; firms; Fixed; versus; variable; cost; subsidies; Import; subsidies (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (83)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(09)00017-8
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Subsides for FDI: Implications from a Model with Heterogeneous Firms (2007) Downloads
Working Paper: Subsidies for FDI: Implications from a Model with Heterogeneous Firms (2007) Downloads
Working Paper: Subsidies for FDI: Implications from a Model with Heterogenous Firms (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:78:y:2009:i:1:p:113-125

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:inecon:v:78:y:2009:i:1:p:113-125